NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:27 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 27, 9:27 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1027 AM EDT Tue Jun 27 2023
.SYNOPSIS...
An upper trough centered to our north will slowly progress
eastward toward New England through Thursday. High pressure will
build in at the surface for Thursday and Friday. An area of low
pressure will track into the Great Lakes this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front will progress through the area this afternoon.
Skies are currently partly to mostly sunny along and east of
I-81, while they are mostly cloudy to cloudy to the west of
I-81. Some early morning shower activity that worked its way
through and near Baltimore and Northeast Maryland are exiting
into northern Delaware. Additional light showers are moving
across Pendleton and southern Hardy Counties. With plenty of
sunshine east of I-81 and a Marginal Severe Thunderstorm Risk
for this area and an approaching cold front, additional heavier
showers and a couple of stronger to severe thunderstorms will
develop. Showers and a few embedded thunderstorms should begin
to develop along I-81 between 11 am and 1 pm. These showers and
thunderstorms will then steadily progress eastward across the
area this afternoon along with the system's cold front. This
activity is still expected to clear the area by around 7 or 8
PM, with dry conditions expected overnight. The best chance for
showers and storms in the DC/Baltimore metros will be between
2 pm and 6 pm.
Previous discussion...
Thunderstorms late this morning and into this afternoon will
have around 1000 J/kg of MLCAPE to work with, along with
relatively weak winds through the depth of the troposphere (25
knots or less up to the equilibrium level). Thermodynamically
speaking, model soundings show a well- mixed sub-cloud layer,
with relatively steep low- level lapse rates, but then deep
saturation above the LCL. This deep saturation will limit DCAPE
and resultant evaporatively driven downburst potential. However,
some gusty winds can't be ruled out in association with the
strongest storms. Flooding potential also looks to be very low
to near zero, as storms will be rather progressive, and move on
toward the east at a decent clip.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
By daybreak Wednesday, the mid-upper level trough axis will
extend from Lake Ontario southward toward Chesapeake Bay. This
trough will continue to slowly drift off toward the east during
the day Wednesday, before once again closing off into an upper
low Thursday as it works across eastern NY and New England. This
will place us in northwesterly flow aloft both days. Large scale
subsidence in the wake of the trough and dry advection in the
mid-levels will lead to dry conditions both days. Wednesday will
feature a mix of sun and clouds, with skies turning mostly sunny
on Thursday. The only slight chance for a shower will be across
far northeastern Maryland Wednesday afternoon. Temperatures will
run slightly below normal on Wednesday (upper 70s to mid 80s for
most, upper 60s mountains) before moderating back toward normal
on Thursday (mid-upper 80s for most, with 70s in the mountains).
Global guidance is in good agreement that an MCS will form in
northwesterly flow across the Ohio Valley Thursday evening and
then track southeastward toward the central Appalachians late
Thursday night. Nearly all solutions have this MCS tracking to
the south of our forecast area, eventually reaching SW Virginia
around daybreak Friday. If model solutions were to trend further
north, it could impact far southwestern portions of the
forecast area. For now, it looks like conditions should remain
dry for all.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The key players during the period will be a stout upper ridge across
the Lower Mississippi Valley into the Mid-South, and lowering
heights across the Great Lakes. Upstream from the mean ridge is an
elongated positively-tilted trough arcing across the Central Rockies
back into the Four Corners. Collectively, the pair of troughs are
set to track eastward toward the eastern third of the country while
flattening the southern U.S. ridge. While the longwave pattern is
fairly well resolved by global ensembles, there are plenty of
uncertainties sorting out the shorter wavelengths and mesoscale
details. This degree of analysis is better handled by high-
resolution models which only forecast out to 48 hours. Suffice to
say, expect a fairly typical summertime pattern to finish out June
and entering early July. A chance of showers and thunderstorms looms
each afternoon and evening, but more so as the upstream trough moves
through this weekend.
At the surface, Friday will mark the start of a multi-day period of
southerly warm/moist advection. A warm front initially dangling over
the Carolinas is forecast to quickly lift northward into the Mid-
Atlantic. The eventual passage of this boundary leaves the region
within a broadening warm sector for the upcoming weekend. High
temperatures push back into the upper 80s to near 90 degrees,
accompanied by heat indices reaching the mid 90s. Perturbations from
the approaching trough should interact with this unstable air mass
to bring increasing shower/thunderstorm coverage. Based on the
latest forecast, the attendant cold front pushes through early
Monday. However, details that far out will likely change. If this
frontal passage better aligns with peak heating, then thunderstorm
strength would be increased. With height falls becoming weak to
neutral, this boundary may linger nearby which would maintain shower
chances into early next week.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Conditions are currently VFR at all terminals and are expected
to remain VFR throughout this afternoon. Each of the terminals
will have a 2-4 hour window where showers and thunderstorms may
be possible as a cold front tracks across the area from west to
east. This window could start as early as noon at MRB, with
thunderstorms clearing the area by 8 PM.
Winds this afternoon will turn westerly behind the cold front
this afternoon. VFR conditions are expected for both Wednesday
and Thursday. Winds will be out of the WNW on Wednesday, and
then light and variable on Thursday.
Southerly warm advection ensues for Friday and into the weekend.
Increased vertical mixing during the day could lead to gusts up to
15 knots or so. Shower and thunderstorm chances increase through the
period which may lead to some restrictions. Aside from such showers,
VFR conditions are likely otherwise.
&&
.MARINE...
Sub-SCA level winds are expected this afternoon. Winds will turn
out of the west later this afternoon into this evening behind a
cold front. A line of showers and thunderstorms will accompany
this cold front, and SMWs will likely be needed for portions of
the waters during the afternoon and evening hours, with gusty
winds being the primary threat. Sub- SCA winds are expected on
both Wednesday and Thursday (out of the WNW Wednesday, and light
and variable on Thursday).
Increasing southerly flow may lead to some channeling effects,
particularly across lower sections of the Chesapeake Bay. The
current forecast shows Small Craft Advisory caliber winds Friday
afternoon through early Friday night, and again the same times on
Saturday. Shower and thunderstorm chances increase from Friday and
into the weekend. Special Marine Warnings are possible depending on
the strength of such convection.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remaining slightly elevated could push Annapolis
and the D.C. Southwest Waterfront into the Action stage during
the next high tide. However, expect anomalies to slowly fall
into the middle of the week behind the cold front. Stevens
Ensembles do show another rise late in the week owing to return
southerly flow.
&&
.EQUIPMENT...
KLWX will be down for approximately ten days for an important
upgrade. Technicians will refurbish and replace the pedestal,
one of the most critical components of the radar, which is
necessary for antenna rotation and positioning to capture data
in all directions. The components are extremely heavy and will
require the radome to be removed by crane and replaced when the
work is completed. Estimated return to service is June 30th,
barring any unexpected issues.
During the downtime, adjacent radars will be available,
including: Wakefield, VA (KAKQ), Roanoke, VA (KFCX), Dover, DE
(KDOX), Charleston, WV (KRLX), Pittsburgh, PA (KPBZ), State
College, PA (KCCX), and Fort Dix, NJ (KDIX)...also FAA Terminal
Doppler radars for Dulles (TIAD), Reagan National (TDCA),
Thurgood Marshall BWI (TBWI), and Joint Base Andrews (TADW). For
direct access to any of these surrounding radar sites, visit
the following Web page: https:/radar.weather.gov/
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...KJP
NEAR TERM...KLW/KJP
SHORT TERM...KJP
LONG TERM...BRO
AVIATION...BRO/KLW
MARINE...BRO/KLW
TIDES/COASTAL FLOODING...KLW
EQUIPMENT...KLW
Hazardous weather outlook, Jun 27, 4:22 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
522 AM EDT Tue Jun 27 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-280930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
522 AM EDT Tue Jun 27 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening. Damaging winds are the primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-280930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
522 AM EDT Tue Jun 27 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms are possible this afternoon and
evening across northeastern Maryland. Damaging winds are the
primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-280930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
522 AM EDT Tue Jun 27 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.